|Signs of aging
Nov 26, 2014
My name is David and I live in Seattle and was diagnosed in October of 1988! I have many challenges throughout all The years I have lived! I worked up until 2013, cleaning houses, dog sitting, nurse assistant in Nursing homes and hospital! When the AIDS crisis hit, I Was an orderly at Swedis Hospital and I was not well and I was wheeling my own brothers back to the AIDS unit and help them back to there bed to slowly suffer and die!! Now I am 52 and I am showing signs of it! Fatigue, feeling like a Mac truck ran over me! I'm in constant body pain and I just can't keep up the mask that everything looks good on the outside, but I feel like I am rotting away at 52 and I feel like an eighty year old man WTF? I am getting monthly testosterone booster shots and I am prescribed Adderall, but I am still worn out, in pain! It's scary to think that this is a sign of things to come!!
Response from Mr. Vergel
I'm so sorry you are feeling so crappy. You're right, at 52 you should not be falling apart. Unfortunately, a lot of us feel this way. Some studies say that we show aging symptoms 15 years before healthy people do.
However, having said that, I'm obsessed with ways to beat our odds in this aging game. Like you, I have nursed and taken care of many of my friends who later passed on. People like you and me are survivors of a holocaust and sometimes we look better than we feel. It is difficult to talk about this to others who may perceive that we should be happy to just be alive. Some of us have forgotten to be compassionate to ourselves since we may be comparing us to other people of similar age that are healthy and full of life. Part of us may feel guilty having these thoughts.
This frustration with not feeling my best is what drives me to finding ways to beat our odds and the emerging data that we see in all those depressing HIV aging studies.
First of all, let's talk about your testosterone. The standard dose of testosterone is 100 to 200 mg per week of testosterone injections or 5 to 10 g of testosterone gel per day. Your dose and frequency are substandard. I would bet all my money that you have low testosterone blood levels. Please talk to your doctor about adjusting your dose with recommendations of the products package insert. You will feel a lot better having more normal and constant testosterone blood levels.
I also take Adderall . I'm on a low dose once a day. This medication is especially important in the morning when I wake up so that I can get my day started. But I try to minimize its use since we don't know what are the long-term consequences of this amphetamine.
Regarding your body aches, you could ask your doctor to run a CPK blood test. Some HIV medications can increase CPK, which also shows up as increased muscle aches. Unfortunately, we know very little about how CPK is lowered by switching medications.
I am not sure if you have been tested for sleep apnea. If you haven't you may want to talk to your doctor about it. We are seeing emerging data that our sleep architecture is not as healthy as it should be. This is evident especially if you snore at night and wake up more tired than when you went to sleep.People taking efavirenz maybe even more prone to this problem.
It also would not be a bad idea to discuss thyroid hormone testing with your doctor. Among these tests are TSH, free, free T3, free T4, and thyroid antibodies. Symptoms of low thyroid are fat gain, cold intolerance, fatigue, low mood, and poor sleep. If your thyroid hormones show imbalance you could be treated easily with thyroid medication. Many people feel like they wake up to life when the start thyroid replacement when diagnosed with low thyroid function.
Last but not least (and one of my best most difficult issues) is how to handle depression and isolation. Many of us long-term survivors have developed excellent skills to overcome health issues, but due to disability or low quality of life we have isolated ourselves. Taking care of ourselves should not take all of our time. But in many cases that's how it ends up being. Going to the gym, even when I'm tired helps me distract myself and feel a little bit more in control of my health even when I'm not at my best. Volunteering and reaching out to friends helps a lot. I especially like having lunch with my two long-term survivor best friends who understand how a feel while we mutually support ourselves in our path.
A new movement is developing around the United States. More organizations are increasing awareness about aging with HIV. Some have recently been founded like Letskickass.org. I think it will take a communal effort to increase awareness for more funding for services for people aging with HIV like us. I also envision many of us getting involved in an advocacy campaign to change the financial restrictions of disability in this country. These laws and policies were written over 20 years ago and the world has changed dramatically. In this Internet age, people that are not feeling their best can still make an income to decrease anxiety over finances as we age.
I'm sorry if I rambled a bit in this answer. As you can tell it's a personal issue to me and one that I eagerly try to resolve not only for me but for the thousands of us out there who may be going through this while the world assumes that HIV is over.
Hang in there and please let me know how you feeling in the next few week after talking to your doctor about a few of my suggestions.
How many long term survivors are there?
Small area on bridge of nose that won't heal
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.